MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH TRIATHLON #4 CS ALLPOLY 9MM; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO

STRYKER ORTHOPAEDICS-MAHWAH TRIATHLON #4 CS ALLPOLY 9MM; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO
Catalog Number 5534A409
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Bacterial Infection (1735); Unspecified Infection (1930)
Date of Event 10/06/2021
Type of Reportable Event Serious Injury
Event or Problem Description
This mdr is for the irrigation and debridement (no revision).Left knee.Subject was enrolled in study.Subject contacted site by phone to report sudden onset of pain; clinic visit aspiration was positive for staph epidermidis and subject was taken to or for i/d and start of long-term antibiotic therapy receiving ancef, vancomycin and doxycycline.Subject reported pain and joint was aspirated.Culture was positive for doxycycline resistant strain of staph and taken to surgery for revision.During this hospitalization subject had complications of circulatory shock, acute kidney injury and liver failure resulting in death.
 
Additional Manufacturer Narrative
Review of the device history records indicate devices were manufactured and accepted into final stock with no reported discrepancies.There have been no other events for the lot referenced.The following devices were also listed in this report: triathlon cr fem comp #4 l-cem; cat# 5510f401; lot# h479r.Triathlon asym patella a32x10 ; cat# 5551l320; lot# ljk377.It cannot be determined which, if any of these devices may have caused or contributed to the patient's experience.
 
Additional Manufacturer Narrative
Reported event: an event regarding infection involving a triathlon insert was reported.The event was confirmed.Method & results: -product evaluation and results: material analysis, visual, functional and dimensional inspections could not be performed as the device remains implanted.-clinician review: a review with a clinical consultant indicated "confirmation of event: i can confirm that the patient had the primary knee replacement, the incision and drainage and irrigation and debridement, as well as the re-implantation procedure since i was able to review operation reports and medical records root cause analysis: the root cause of these events cannot be determined with certainty.The causes of postoperative joint infection are multifactorial including surgical technique, operating room environment, patient factors including the patient's own microbiome and the patients general health.Spread from a remote site with bacteria can occur and cause a periprosthetic infection.This patient was morbidly obese which also contributes to an increased risk of infection.As to the cardiac arrhythmia, this is a medical condition that once it happens, at times it is not correctable and the patient does not survive, as with what happened in this case.I would not assign any causality of these events to the implant itself.-product history review: review of the product history records indicate the reported device was manufactured with no reported relevant discrepancies.-complaint history review: there have been 1 other similar events for the lot and sterile lot referenced however it relates to the same device and patient.Conclusions: all stryker products are sold as sterile either by being validated to a minimum sterility assurance level sal of 10^-6 or aseptically filled under a validated process in accordance with applicable external standards.A review with a clinical consultant indicated "confirmation of event: i can confirm that the patient had the primary knee replacement, the incision and drainage and irrigation and debridement, as well as the re-implantation procedure since i was able to review operation reports and medical records root cause analysis: the root cause of these events cannot be determined with certainty.The causes of postoperative joint infection are multifactorial including surgical technique, operating room environment, patient factors including the patient's own microbiome and the patients general health.Spread from a remote site with bacteria can occur and cause a periprosthetic infection.This patient was morbidly obese which also contributes to an increased risk of infection.As to the cardiac arrhythmia, this is a medical condition that once it happens, at times it is not correctable and the patient does not survive, as with what happened in this case.I would not assign any causality of these events to the implant itself.No further investigation for this event is possible at this time.If devices and/or additional information become available to indicate further evaluation is warranted, this record will be reopened.
 
Event or Problem Description
No new information.

Brand Name
TRIATHLON #4 CS ALLPOLY 9MM
Common Device Name
PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
Manufacturer (Section G)
STRYKER ORTHOPAEDICS-LIMERICK
raheen business park
limerick NA
EI   NA
Manufacturer Contact
arokiya raj
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key23644438
Report Number0002249697-2025-01381
Device Sequence Number18553393
Product Code MBH
UDI-Device Identifier07613327043259
UDI-Public07613327043259
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K141056
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Reporter Type Manufacturer
Report Source Other,Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/25/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date04/30/2024
Device Catalogue Number5534A409
Device Lot Number451617
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 10/31/2025
Supplement Date Received by Manufacturer02/25/2026
Initial Report FDA Received Date11/25/2025
Supplement Report FDA Received Date03/25/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured04/19/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age73 YR
Patient SexFemale
Patient Weight126 KG
Patient EthnicityNon Hispanic
Patient RaceWhite